Hail, Perkins
- When
- March 18, 5:15 PM MST
- Where
- Perkins County, 4.86 mi N of Elsie
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.920, -101.390
A large upper level trough of low pressure emerged onto the Central Plains on March 18th, 2012. Isolated severe thunderstorms developed during the evening hours, where one isolated severe thunderstorm produced several tornadoes from central Lincoln County north into eastern Cherry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A large upper level trough of low pressure emerged onto the Central Plains on March 18th, 2012. Isolated severe thunderstorms developed during the evening hours, where one isolated severe thunderstorm produced several tornadoes from central Lincoln County north into eastern Cherry County. One of the tornadoes produced significant damage near North Platte, in central Lincoln County. Additional damage was reported north in southeast McPherson County in the Ringgold area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 18, 4:21 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 621 PM CDT SUN MAR 18 2012 .UPDATE... .AVIATION... VFR IS EXPECTED WEST OF HIGHWAY 83 TONIGHT AND MONDAY. A POWERFUL PACIFIC COLD FRONT WILL MOVE EAST THROUGH THE FCST OVERNIGHT. ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND EAST OF HIGHWAY 83. MVFR CIGS MAY DEVELOP ALONG AND EAST OF HIGHWAY 83 TONIGHT THROUGH 15Z AHEAD OF THE COLD FRONT. VFR IS EXPECTED AFTER 15Z ALL AREAS. WINDS AT 18030G45KT WILL SUBSIDE TO BY ROUGHLY 06Z. && .PREV DISCUSSION... /ISSUED 325 PM CDT SUN MAR 18 2012/ SYNOPSIS... H5 HAND ANALYSIS THIS MORNING INDICATING A TROUGH OF LOW PRESSURE EXTENDING ALONG THE PACIFIC COAST FROM WASHINGTON TO SRN CALIFORNIA. HT FALLS WERE GREATEST OVER FAR SRN CA AND ARIZONA WITH 120 METER FALLS AT FLAGSTAFF AND 110 METER FALLS AT TUSCON. WINDS HAVE FINALLY BEGUN TO PICK UP ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON WITH OGALLALA GUSTING TO 45 MPH LAST HOUR AND IMPERIAL 43 MPH. RECORD HIGHS HAVE ALREADY BEEN SET AT IMPERIAL AND VALENTINE THIS AFTERNOON. AS OF 3 PM CDT...NORTH PLATTE TIED ITS RECORD OF 84 DEGREES. RED FLAG CONDS WERE BEING MET ACROSS ALL FIRE WEATHER FORECAST ZONES BUT 209 THIS AFTERNOON...AND WITH THE STRENGTH OF THE WINDS...GLAD WE HAVE A RED FLAG WARNING IN PLACE EVERYWHERE. DISCUSSION... NEAR TERM...TONIGHT THROUGH WEDNESDAY...FORECAST CHALLENGES THROUGH WEDNESDAY...DEAL WITH WIND AND CONVECTION TONIGHT...FIRE WEATHER CONCERNS TOMORROW...A COLD FROPA TOMORROW NIGHT...THEN THE THREAT FOR PRECIPITATION INTO WEDS AS A CLOSED UPPER LEVEL LOW MEANDERS ACROSS THE SRN PLAINS. FOR TONIGHT...WINDS AND THUNDERSTORM CHANCES WILL BE THE MAIN FORECASTING CONCERNS. WITH RESPECT TO WINDS...SURFACE LOW PRESSURE WILL DEEPEN ACROSS NERN WYOMING LATER THIS AFTERNOON AND THIS EVENING...THEN LIFT NORTH INTO SERN MT AND WRN ND OVERNIGHT. THE LOW LEVEL PRESSURE GRADIENT WILL STEEPEN EAST OF THE PANHANDLE LATE THIS AFTERNOON AND THIS EVENING...BEFORE RELAXING TOWARD MORNING...AS A SURFACE TROUGH TRANSITIONS EAST. H85 WINDS INCREASE TO 40 TO 60 KTS EAST OF THE PANHANDLE LATER THIS EVENING...PEAKING AROUND 06Z. IF WE COULD MIX THE BULK OF THIS OUT...THE HIGH WIND WARNING UNTIL 01Z MAY NEED TO BE EXTENDED THIS EVENING. H925 AND H85 WINDS ARE UNIDIRECTIONAL THROUGH ABOUT 03Z...THEN DIVERGE TOWARD LATE EVENING. THIS WOULD LESSEN MIXING AND LEAD TO SLIGHTLY LOWER BOUNDARY LAYER WINDS. FOR NOW...WILL LET THE HIGH WIND WARNING RIDE TILL 8 PM CDT AND LET THE EVENING CREW DECIDE ON WEATHER OR NOT TO EXTEND THE WARNING OR ISSUE A WIND ADVZY. POPS THIS EVENING WERE TRIMMED OUT OF THE WESTERN ZONES AND WILL BE CONFINED TO THE CENTRAL AND SERN ZONES THIS EVENING. THE CHANGE WAS MADE TO ACCOMMODATE THE DRY LINE POSITION WHICH IS ALREADY EAST OF HIGHWAY 83 AS OF 2 PM CDT. SLIGHT CHANCE POPS WERE RETAINED IN THESE AREAS IF CONVECTION DECIDES TO FIRE ALONG THE DRYLINE LATE THIS AFTERNOON. BETTER CHANCES FOR PRECIPITATION IN EASTERN AREAS WILL ARRIVE OVERNIGHT AS TSRAS FROM WRN KS LIFT NEWD INTO THE CENTRAL AND EASTERN ZONES. INITIATION FORCING IS MUCH MORE FAVORABLE IN WRN KS AND THE TX AND OK PANHANDLES THIS EVENING AND ANY STORMS IN THE ERN ZONES WILL HAVE TO ORIGINATE IN THESE AREAS. WITH TIMING BEING IN THE OVERNIGHT...SEVERE THREAT IS EXPECTED TO BE MINIMAL...THOUGH GUSTY WINDS MAY BE POSSIBLE INVOF OF ANY THUNDERSTORMS...THANKS TO DECENT H85 WINDS. FIRE WEATHER CONCERNS AND PRECIPITATION CHANCES IN THE EAST HIGHLIGHT THE MONDAY FORECAST. BY MONDAY AFTERNOON...THE DRYLINE WILL PUSH EAST OF HIGHWAY 83...WITH VERY LOW DEW POINTS NOTED WEST OF THIS FEATURE IN THE WRN SANDHILLS AND ERN PANHANDLE. EVEN WITH COOLER HIGHS IE. 60S...FCST DEW POINTS IN THE HIGH SINGLE DIGITS AND LOWER TEENS WILL LEAD TO MIN RH'S AROUND 15 PERCENT MONDAY AFTERNOON WHICH IS NEAR CRITICAL CRITERIA. WINDS WILL BE THE WILD CARD IN ALL OF THIS AS LIGHTER WINDS ARE EXPECTED WEST OF THE DRYLINE TOMORROW. GUIDANCE FOR OGA HAS AFTERNOON WINDS RANGING FROM 10 TO 20 KTS WHICH WOULD BE BLO RED FLAG CRITERIA. WINDS ARE A TAD HIGHER IN THE PANHANDLE AND ACTUALLY APPROACH 25 MPH BRIEFLY BY MID AFTERNOON. ATTM THE GREATEST THREAT FOR RFW CONDS IS IN THE EASTERN PANHANDLE...BUT NOT ENOUGH CONFIDENCE YET TO PUSH OUT A FIRE WEATHER WATCH. BY MONDAY NIGHT...A COLD FRONT WILL TRACK ACROSS THE FORECAST AREA...JOINING THE DRYLINE ACROSS EASTERN PORTIONS OF NEBRASKA. DECIDED TO HOLD ONTO SOME POPS IN EASTERN AREAS MONDAY EVENING EAST OF THE APPG FRONT AND INVOF OF THE DRY LINE...WITH DRY CONDS EXPECTED FURTHER WEST. H85 TEMPS WILL STRUGGLE TO GET OUT OF THE SINGLE DIGITS TUESDAY...WHICH WILL LEAD TO HIGHS IN THE 50S...AND WILL BE THE COOLEST DAY OF THE PERIOD. IRONICALLY...TUESDAY...WILL HAVE HIGH TEMPS AROUND OR SLIGHTLY ABOVE NORMAL. DRY CONDS WILL CARRY OVER INTO WEDNESDAY AS THE CENTRAL PLAINS ARE CAUGHT BETWEEN EXITING LOW PRESSURE TO THE NORTH AND A DEVELOPING CLOSED LOW OFF TO THE SOUTH. THE SECOND FEATURE WILL MEANDER...THEN DRIFT NORTH TOWARD THE END OF THE WEEK...POSING A PLETHORA OF FORECASTING ISSUES TO THE AREA WEDNESDAY NIGHT AND THURSDAY AS THIS SYSTEM DRIFTS NORTH INTO KANSAS AND SRN NEBRASKA. CONFIDENCE IN THE TRACK AND TIMING OF THIS FEATURE STILL IN DOUBT AS THE FORECAST MODELS HAVE ONLY RECENTLY HINTED AT THE DEVELOPMENT OF A DOWN STREAM BLOCKING RIDGE AND A NWD MOVING CLOSED LOW. LONG TERM...THURSDAY THROUGH SUNDAY...AS MENTIONED EARLIER...THE MODELS ARE TRENDING TOWARD A CUTOFF LOW CREEPING NORTH INTO KANSAS...THEN EAST INTO THE LOWER MISSOURI VALLEY LATE IN THE WEEK AND INTO THE WEEKEND. ON THIS TRACK...POPS WILL NEED TO BE INCREASED IN SOME CENTRAL...SRN AND EASTERN AREAS TO ACCOMMODATE PRECIPITATION DEVELOPMENT ON THE NORTHWESTERN PERIPHERY OF THE LOW. WENT AHEAD AND INTRODUCED POPS IN THE SOUTHEAST AND EASTERN ZONES FOR WEDS NIGHT THROUGH THURSDAY. BEYOND FRIDAY...DRY CONDS ARE EXPECTED AS RIDGING ALOFT BUILDS BACK INTO THE CENTRAL CONUS. TEMPS ARE EXPECTED TO BE BACK IN THE 70S BY THE WEEKEND. AVIATION... AVIATION CONCERNS THROUGH MONDAY DEAL WITH WINDS AS VISIBILITIES AND CEILINGS WILL REMAIN VFR. STRONG SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING WITH GUSTS OF 45KTS OR HIGHER FROM MID AFTERNOON THROUGH EARLY EVENING. DO EXPECT A DECREASE IN THE SPEEDS AFTER SUNSET...HOWEVER IT MAY BE AFTER MIDNIGHT BEFORE THE STRONG GUSTS DIMINISH. LOOK FOR THE WINDS TO FALL TO 12KTS OR LOWER AROUND DAYBREAK MONDAY...BUT WILL INCREASE AGAIN BY MID MORNING AS THE BOUNDARY LAYER MIXES...WITH SPEEDS OF 15 TO 20KTS AND GUSTS TO AROUND 25KTS...PRIMARILY EAST OF A LINE FROM KVTN TO KLBF. CONVECTION IS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING ALONG THE DRYLINE OVER WESTERN KANSAS. THE TRAJECTORY OF ANY STORMS WILL BE NORTH NORTHEAST...SO THERE IS AN OUTSIDE CHANCE THAT LOCATIONS EAST OF A KIML TO KTIF TO KONL LINE COULD SEE STORMS THIS EVENING. THIS IS HIGHLY RELIANT ON WHERE CONVECTION DEVELOPS AND WITH LITTLE CONFIDENCE ON IT GETTING INTO THE LOCAL AREA HAVE NOT INCLUDED ANY RAIN...TS...OR CB IN THE TAF AT KLBF. FIRE WEATHER... FIRE CONCERNS WILL CONTINUE INTO THIS EVENING. WINDS ALOFT WILL BE ON THE INCREASE THROUGH THE REMAINDER OF THE AFTERNOON. AND WITH DEEP MIXING CONTINUING THROUGH EARLY EVENING...WILL CONTINUE TO GET THE STRONG WINDS BLOWING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. WILL NOT BEGIN TO SEE RELATIVE HUMIDITY BEGIN TO RECOVER ABOVE CRITICAL LEVELS UNTIL AFTER SUNDOWN...SO RED FLAG WARNING WILL CONTINUE UNTIL THIS EVENING AS CONDITIONS REMAIN CRITICAL TO EXTREME FOR DANGEROUS FIRE BEHAVIOR. THE DRY AIR WILL STAY IN PLACE FOR MONDAY...ALTHOUGH TEMPERATURES WILL BE ABOUT 15 TO 20 DEGREES COOLER THAN TODAY. RELATIVE HUMIDITY WILL FALL TO AROUND 15 PERCENT IN LOCATIONS WEST OF HIGHWAY 83...HOWEVER WINDS IN THESE AREAS ARE EXPECTED TO BE LESS THAN 20KTS THROUGHOUT THE DAY. IN LOCATIONS TO THE EAST INTO CENTRAL NEBRASKA...WINDS WILL BE A BIT STRONGER /STILL 25KTS OR LOWER/ IN THE AFTERNOON...HOWEVER RELATIVE HUMIDITY WILL BE HIGHER AS WELL...25 TO 30 PERCENT. THEREFORE FIRE DANGER ON MONDAY IS NOT EXPECTED TO BE CRITICAL. && .LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NEZ004>006-008-009-022>026-035>037-056>059-069-070-094. RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NEZ204-206-208>210-219. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ007-010-027>029- 038-071. && SHORT TERM/EXTENDED...CLB AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 PM CDT SUN MAR 18 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-191030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 343 PM CDT SUN MAR 18 2012 /243 PM MDT SUN MAR 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT EAST OF A LINE FROM IMPERIAL...TO OGALLALA....TO MERRIMAN. AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER SOME STRONG WINDS ARE POSSIBLE IN THE VICINITY OF ANY ISOLATED STORMS WHICH DEVELOP. IN ADDITION TO THUNDERSTORMS...ELEVATED FIRE DANGER WILL CONTINUE THROUGH THE LATE EVENING HOURS...DUE TO A COMBINATION OF STRONG SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES. A RED FLAG WARNING IS IN EFFECT FOR CRITICAL FIRE DANGER UNTIL 8 PM CDT (7 PM MDT). STRONG SOUTHERLY WINDS OF 30 TO 40 MPH...WITH GUSTS UP TO 55 MPH ARE LIKELY THROUGH MID EVENING ACROSS CENTRAL AND WESTERN PORTIONS OF THE OUTLOOK AREA. A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM CDT (7 PM MDT) FOR LOCATIONS ROUGHLY WEST OF A LINE FROM HAYES CENTER...TO NORTH PLATTE...TO BASSETT. WINDS WILL DIMINISH SOME AFTER SUNSET...BUT ARE EXPECTED TO REMAIN ON THE GUSTY SIDE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 83 ON MONDAY. STORMS ARE NOT EXPECTED TO BE SEVERE. EXTREME FIRE DANGER IS EXPECTED WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH PLATTE MONDAY AFTERNOON. AFTERNOON HIGHS IN THE UPPER 50S...ALONG WITH MINIMUM RELATIVE HUMIDITY AROUND 15 PERCENT AND BREEZY CONDITIONS WILL ALLOW THE RAPID SPREAD OF FIRE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM NON-TSTM WND GST 1 WNW RUSHVILLE 42.72N 102.48W
03/18/2012 M51.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0548 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M51.00 MPH CHASE NE ASOS
0553 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M53.00 MPH DEUEL NE DEPT OF HIGHWAYS
&&
CDCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
626 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M47.00 MPH KEITH NE AWOS
AIRPORT AWOS
0237 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M48.00 MPH CHASE NE ASOS
ASOS
0255 PM NON-TSTM WND GST 3 E BIG SPRINGS 41.06N 102.02W
03/18/2012 M51.00 MPH KEITH NE MESONET
UNION PACIFIC
0313 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54.00 MPH DEUEL NE DEPT OF HIGHWAYS
NEDOR
0330 PM NON-TSTM WND GST ELLSWORTH 42.06N 102.29W
03/18/2012 M49.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
NEDOR
0333 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M53.00 MPH DEUEL NE DEPT OF HIGHWAYS
NEDOR
0333 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M54.00 MPH CHASE NE ASOS
0335 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M52.00 MPH KEITH NE AWOS
AIRPORT AWOS
0336 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M47.00 MPH CHERRY NE DEPT OF HIGHWAYS
NEDOR
0403 PM NON-TSTM WND GST 12 SSW OSHKOSH 41.25N 102.43W
03/18/2012 M53.00 MPH GARDEN NE DEPT OF HIGHWAYS
0416 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M52.00 MPH CHERRY NE DEPT OF HIGHWAYS
0423 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M55.00 MPH DEUEL NE DEPT OF HIGHWAYS
0446 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M57.00 MPH CHERRY NE DEPT OF HIGHWAYS
0448 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M55.00 MPH CHASE NE ASOS
ASOS
0458 PM NON-TSTM WND GST CRESCENT LAKE NWR 41.74N 102.41W
03/18/2012 M50.00 MPH GARDEN NE PARK/FOREST SRVC
0500 PM NON-TSTM WND GST ELLSWORTH 42.06N 102.29W
03/18/2012 M50.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0512 PM NON-TSTM WND GST CALLAWAY 41.29N 99.92W
03/18/2012 M51.00 MPH CUSTER NE TRAINED SPOTTER
0519 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M51.00 MPH CHASE NE ASOS
0538 PM NON-TSTM WND GST 1 WNW RUSHVILLE 42.72N 102.48W
03/18/2012 M51.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0548 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M51.00 MPH CHASE NE ASOS
0553 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M53.00 MPH DEUEL NE DEPT OF HIGHWAYS
&&
CDCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM NON-TSTM WND GST 1 WNW RUSHVILLE 42.72N 102.48W
03/18/2012 M52.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0553 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54.00 MPH DEUEL NE DEPT OF HIGHWAYS
&&
CDCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M47.00 MPH KEITH NE AWOS
AIRPORT AWOS
0237 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M48.00 MPH CHASE NE ASOS
ASOS
0255 PM NON-TSTM WND GST 3 E BIG SPRINGS 41.06N 102.02W
03/18/2012 M51.00 MPH KEITH NE MESONET
UNION PACIFIC
0313 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54.00 MPH DEUEL NE DEPT OF HIGHWAYS
NEDOR
0330 PM NON-TSTM WND GST ELLSWORTH 42.06N 102.29W
03/18/2012 M49.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
NEDOR
0333 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M54.00 MPH CHASE NE ASOS
0333 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M53.00 MPH DEUEL NE DEPT OF HIGHWAYS
NEDOR
0335 PM NON-TSTM WND GST OGALLALA 41.13N 101.72W
03/18/2012 M52.00 MPH KEITH NE AWOS
AIRPORT AWOS
0336 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M47.00 MPH CHERRY NE DEPT OF HIGHWAYS
NEDOR
0403 PM NON-TSTM WND GST 12 SSW OSHKOSH 41.25N 102.43W
03/18/2012 M53.00 MPH GARDEN NE DEPT OF HIGHWAYS
0416 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M52.00 MPH CHERRY NE DEPT OF HIGHWAYS
0423 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M55.00 MPH DEUEL NE DEPT OF HIGHWAYS
0446 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M57.00 MPH CHERRY NE DEPT OF HIGHWAYS
0448 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M55.00 MPH CHASE NE ASOS
ASOS
0458 PM NON-TSTM WND GST CRESCENT LAKE NWR 41.74N 102.41W
03/18/2012 M50.00 MPH GARDEN NE PARK/FOREST SRVC
0500 PM NON-TSTM WND GST ELLSWORTH 42.06N 102.29W
03/18/2012 M50.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0512 PM NON-TSTM WND GST CALLAWAY 41.29N 99.92W
03/18/2012 M51.00 MPH CUSTER NE TRAINED SPOTTER
0519 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M51.00 MPH CHASE NE ASOS
0538 PM NON-TSTM WND GST 1 WNW RUSHVILLE 42.72N 102.48W
03/18/2012 M52.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0548 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M51.00 MPH CHASE NE ASOS
0553 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54.00 MPH DEUEL NE DEPT OF HIGHWAYS
&&
CDCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM NON-TSTM WND GST 12 W BIG SPRINGS 41.06N 102.31W
03/18/2012 M54.00 MPH DEUEL NE DEPT OF HIGHWAYS
0623 PM NON-TSTM WND GST VALENTINE 42.87N 100.55W
03/18/2012 M52.00 MPH CHERRY NE ASOS
0623 PM NON-TSTM WND GST IMPERIAL 40.52N 101.64W
03/18/2012 M52.00 MPH CHASE NE ASOS
0630 PM NON-TSTM WND GST ELLSWORTH 42.06N 102.29W
03/18/2012 M52.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
0630 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M51.00 MPH CHERRY NE DEPT OF HIGHWAYS
&&
CDCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 29 S MERRIMAN 42.50N 101.70W
03/18/2012 M52.00 MPH CHERRY NE DEPT OF HIGHWAYS
0630 PM NON-TSTM WND GST ELLSWORTH 42.06N 102.29W
03/18/2012 M53.00 MPH SHERIDAN NE DEPT OF HIGHWAYS
&&
CDCThe North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
10 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado touched down 10 miles southwest of North Platte and traveled north and destroyed a large metal transmission tower. Two homes were damaged, several outbuildings and garages were damaged or destroyed. Two center pivot irrigation systems were overturned with one wood transmission tower destroyed and extensive power line damage along the path in addition to tree damage. The tornado dissipated while moving north of Walker road.
A tornado touched down 5 miles west southwest of North Platte just south of Interstate 80. The tornado moved north where a semi tractor and trailer was destroyed and driver injured. Extensive debris spread north and northwest as the tornado tracked northwest damaging a garage, overturning a center pivot irrigation system, destroying fence line and producing extensive tree damage along a one and a half mile long path before lifting just south of the South Platte river.
A tornado touched down four and a half miles west of North Platte just south of west Front street and traveled north northeast. The tornado damage was extensive to include two homes destroyed and two additional homes with significant damage from trees blown over and windows blown out. Two residents were injured in their homes. As the tornado traveled north across the Union Pacific Bailey Yards, an estimated 15 tanker cars were blown over and debris was scattered northeast for one and a half miles. A center pivot irrigation system was overturned north of Highway 30 before the tornado lifted five and a half miles northwest of North Platte.
A tornado touched down five miles west northwest of North Platte, just south of Platte Valley Road, where a two story barn was destroyed with several outbuildings damaged. The tornado tracked northeast where a field of boards from the barn were driven into the ground, along with other debris. As the tornado tracked northeast, two homes were damaged, a garage had structural damage, and an outbuilding was destroyed. Extensive tree damage occurred before the tornado dissipated five miles northwest of North Platte.
Public reported a forty feet by 22 feet shed was destroyed. This was a result of damaging outflow winds from a severe thunderstorm.
A tornado touched down approximately five miles south southeast of Ringgold in McPherson County and tracked north and northwest before dissipating near the Ringgold church. Tornado damage included several large tree limbs broken off, cedar trees uprooted, a center pivot irrigation system twisted and overturned, damage to a church building and small storage building. The tornado was on the ground intermittently for four minutes.
Public reported a tornado briefly touched down over open rangeland near Highway 83 north of Valentine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364362, 364363, 364365, 364367, 364368, 364369, 364383, 364384, 364385, 364386, 364394, 364391, 364370, 364371, 364372, 364393, 364373.